How can this elderly patient with an unexpected finding of hyperthyroidism be helped?
A generally fit 84-year-old man has a background of cardiovascular disease (coronary artery bypass graft three years ago) and dyslipidaemia. He is currently taking a statin and aspirin.
Thyroid function tests were performed in response to reports of statin-associated myopathy. Surprisingly, the results showed hyperthyroidism: thyroid stimulating hormone (TSH), 0.005 mIU/L (normal range, 0.5 to 4.0 mIU/L); free thyroxine (T4), 13.0 pmol/L (normal range, 10 to 20 pmol/L); free triiodothyronine (T3), 8 pmol/L (normal range, 2.5 to 5.3 pmol/L). On examination, he has a nontender nodule above the medial aspect of his right clavicle. An ultrasound has been ordered.
What is the next step and what is likely to be the cause? What guidelines would you suggest for the monitoring of TSH levels in patients taking statins?